High Surf, Niihau
- When
- June 8, 12:00 PM HST to June 10, 3:00 PM HST
- Where
- Niihau forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 22.011, -159.705 (the zone’s center; the record gives no point)
A swell from the southern hemisphere produced surf of 6 to 12 feet along the south-facing shores of all the islands. There were no reports of significant property damage or injuries.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HFO wrote it up.
A swell from the southern hemisphere produced surf of 6 to 12 feet along the south-facing shores of all the islands. There were no reports of significant property damage or injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before the first event at Jun 8, 10:18 AM HST, 1 hour 42 minutes earlier.
Area Forecast Discussion National Weather Service Honolulu HI 1018 AM HST Fri Jun 8 2018 .SYNOPSIS... A surface high far north of the area will move east and strengthen. A trough aloft will linger over the area through the weekend. A ridge aloft will build over the area early next week. && .DISCUSSION... Satellite imagery this morning shows mostly sunny skies over the smaller islands, with patchy broken low clouds over the windward slopes. Radars show scattered heavy showers well offshore to the northeast of Molokai, but there area only isolated showers over the islands. Surface analyses show a 1020 mb high about 800 miles north of the islands. This high is producing moderate to fresh easterly trade winds at the surface. Upper air analyses show a trough aloft over the islands just off the surface. Because of this trough, winds above the surface near the Big Island have shifted out of the southeast. The southeast flow produced locally heavy rain over the Big Island overnight, but the showers have now subsided. Locally heavy showers could re-develop this afternoon. The southeast flow also carried moisture up to the summits of Mauna Kea and Mauna Loa last night, and below-freezing temperatures produced some freezing fog. The humidity over the summits has now decreased and the temperatures have climbed above freezing. The southeast flow is likely to bring widespread VOG to the Big Island today and could push some of the VOG over the smaller islands. Trade winds will gradually strengthen over the next few days as high pressure builds north of the area. Winds just off the surface will shift out of the northeast as the trough aloft weakens and moves off to the east. Windward showers will continue, but the atmosphere will become more stable, so the chance of heavy showers will decrease. East to northeast trade winds will return on Sunday and will push volcanic emissions off to the southwest again. && .AVIATION... High pressure is centered far north northeast of the area this morning, along with a weak mid and low level trough over the islands. This will result in moderate east to southeast low level winds over the state through Saturday. The trough will exit west of the state by Saturday night with winds shifting back to more typical easterly trades. No AIRMETs are now in effect. Clouds and showers moving in with the east southeast flow may produce brief mountain obscurations at times this afternoon and tonight. The volcanic activity on the Big Island continues to produce MVFR localized MVFR visibilities due to haze in the vicinity of Kilauea summit. Hazy conditions will be possible over the rest of the Big Island including PHTO and PHKO terminals. && .MARINE... High pressure far northeast of the area will strengthen tonight and tomorrow, leading to Small Craft Advisory (SCA) winds through the typically windier waters around the Big Island and Maui County starting this evening. A slight decline is then expected for early next week. A High Surf Advisory has been issued for south facing shores on all islands. Spectral density plots from the NDBC buoys south of the islands (51002,51003,51004) continue to show large spikes through the 17-21 sec period. The current observations at the PacIOOS Barber's Point buoy (51212) continue to show 2.5-3 ft, 20 sec. This swell is expected to build through today and peak tonight before gradually subsiding this weekend. Another reinforcing south swell is then forecast to build Saturday night into Sunday, then gradually subside into the beginning of the week. The reinforcing swell will help keep surf near the advisory level this weekend. Long range models then show another south swell for Thursday/Friday. Near average, choppy trade wind swell will maintain modest surf along the east facing shores over the next several days. A tiny northwest swell (2 ft, 10-12 sec) will produce a slight bump across the north facing shores into Saturday. Long range models show a similar swell for Tuesday/Wednesday. && .HFO WATCHES/WARNINGS/ADVISORIES... Small Craft Advisory from 6 PM through Sunday evening for Maalaea Bay, the Pailolo and Alenuihaha Channels and waters south of the Big Island. High Surf Advisory until noon HST Saturday for south facing shores of all islands. && DISCUSSION...Donaldson AVIATION...Foster MARINE...Eaton
Special Weather Statement National Weather Service Honolulu HI 1056 AM HST Fri Jun 8 2018 HIZ025-090400- Big Island North and East- 1056 AM HST Fri Jun 8 2018 ...PERIODS OF VOLCANIC EMISSIONS LIKELY FROM KILAUEA VOLCANO LOWER EAST RIFT ZONE... Pele's hair and other lightweight volcanic glass particles from a high fountaining fissure in Leilani Estates are being carried downwind. These volcanic particles can cause skin and eye irritation similar to volcanic ash, so avoid exposure. Pele's hair can scratch glass and car finishes. Use plenty of water to rinse Pele's hair off vehicles and avoid using windshield wipers. && For more information on the status of Kilauea Volcano, please see https://volcanoes.usgs.gov/volcanoes/kilauea/status.html. For health and safety recommendations, please visit the Hawaii Interagency Vog Information Dashboard at https://vog.ivhhn.org. The USGS website for submitting ash reports can be found at http://hawaiiash.science. Donaldson
The national radar mosaic for the moment the first event began.
15 high surf. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Hawaii in 2018Every state in 2018This day in weather historyWarnings in Hawaii, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755772, 755773, 755774, 755775, 755776, 755777, 755778, 755779, 755780, 755781, 755782, 755783, 755784, 755785, 755786.